Alert archive / Virginia / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Wakefield, VA

June 29, 2024Worcester County, Maryland; Accomack County, Northampton County, Virginia

NWS Wakefield, VA issued this beach hazards statement at Jun 29, 2024, 4:00 AM EDT for Worcester County, Maryland; Accomack County, Northampton County, Virginia. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2024, 4:00 AM EDT (08:00 UTC)
Expired
Jun 29, 2024, 8:00 PM EDT
In force
16 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Accomack County, VA, Northampton County, VA

The radar

The Dover AFB radar (KDOX), 120 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WHUS41 KAKQ 290800
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
400 AM EDT Sat Jun 29 2024

MDZ025-VAZ099-100-291600-
/O.NEW.KAKQ.BH.S.0002.240629T0800Z-240630T0000Z/
Maryland Beaches-Accomack-Northampton-
400 AM EDT Sat Jun 29 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents are expected.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
512 
WHUS41 KAKQ 291411
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1011 AM EDT Sat Jun 29 2024

MDZ025-VAZ099-100-300000-
/O.CON.KAKQ.BH.S.0002.000000T0000Z-240630T0000Z/
Maryland Beaches-Accomack-Northampton-
1011 AM EDT Sat Jun 29 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents are expected.

* WHERE...In Maryland, Maryland beaches including Ocean City and
  Assateague Island. In Virginia, Accomack and Northampton 
  Counties including the beaches of Assateague Island.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
108 
WHUS41 KAKQ 292348
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
748 PM EDT Sat Jun 29 2024

MDZ025-VAZ099-100-300100-
/O.EXP.KAKQ.BH.S.0002.000000T0000Z-240630T0000Z/
Maryland Beaches-Accomack-Northampton-
748 PM EDT Sat Jun 29 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Jun 29, 3:35 AM EDT, 25 minutes earlier.

Area forecast discussion, Jun 29, 3:35 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
335 AM EDT Sat Jun 29 2024

.SYNOPSIS...
Heat and humidity return for today and Sunday. A cold front
drops across the area late Sunday night through Monday morning.
Ahead of it, strong to severe storms with heavy rainfall are
expected. Dry weather is then expected through the middle of
next week with additional heat concerns possible for Independence
Day.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 850 PM EDT Friday...

High pressure is centered just off the New England coast this
evening. Relatively comfortable outside at this hour with temps
in the mid/upper 70s under moderate humidity levels (dew points
in the 60s). A quiet evening/night is expected with mainly
clear skies, at least initially. Cloud cover will build back in
after midnight through sunrise as the low-level flow shifts to
the SE and dew points creep up. An isolated shower or two is
also possible in NE NC and SE VA after 06z/2 AM Saturday. Lows
tonight will be in the upper 60s for much of the area with lower
70s in the SE and immediately along the bay.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
As of 355 PM EDT Friday...

Key messages:

- Hot and humid conditions return for the weekend, peaking on
Sunday with dangerous heat indices around 105F.

- A cold front brings potential for strong to severe storms and
heavy rain on Sunday.

Sfc high pressure to the NE slides farther offshore Saturday as low
pressure moves into Eastern Canada with its trailing cold front
gradually approaching Appalachia. A weak warm front will push north
of the area, bringing southerly flow and hot temps. Should be mainly
dry Sat, but may see isolated showers and thunderstorms across the
area as weak shortwave energy passes through the area. CAMs do show
some morning convection along the coast, so have introduced Schc
PoPs in the SE. Highs will be in the low 90s. With dewpoints up into
the low 70s, heat indices will be in the upper 90s to around 100.
Sat night will not offer much relief from the heat with lows in the
upper 70s.

An upper trough and a strong cold front (for this time of year, at
least) will approach the area Sunday, crossing the region Sun night
into Monday. Ahead of the front, S/SW flow will allow hot and humid
conditions to continue. Cloud cover and potential morning precip
could hinder temperatures, but still expecting highs in the low-mid
90s. With dew pts in the mid 70s in most areas during peak heating,
dangerous heat indices around 105F are in the forecast. Note that
the dew point forecast continues to be a couple degrees lower than
NBM and is more in line with MOS values. While the potential for
morning convection exists, the main threat for scattered to numerous
storms will be in the afternoon and into the overnight hours.
Moderate to heavy rainfall is expected, especially for the SE half
of the FA where PWs will approach 2.5". As such, WPC has placed this
portion of the area in a Marginal ERO. Instability provided by the
heat/humidity along with moderate shear will allow for some storms
to be strong to severe, despite the stronger winds aloft being to
the N. Thus, there is a slight risk for severe storms for much of
the FA (~N of US460) and a Marginal elsewhere. Precip will clear out
from NW to SE late Sunday night. Lows will be mid to upper 60s NW
for most and the low 70s to the far SE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 355 PM EDT Friday...

Key Message:

- A brief break in the heat is likely early next week before
  very hot weather potentially returns by Independence Day.

High pressure fills in behind the front, bringing dry weather
through mid week. Relatively cooler temps and much lower dewpoints
will bring brief relief from the heat and humidity. Highs will be in
the low to mid 80s. Warming some on Tuesday with highs in the mid
80s, but onshore flow keeps temps a few degrees cooler at the coast.
Hot weather returns mid week with highs in the low 90s Wed and mid-
upper 90s on the Fourth of July. With dewpoints creeping back toward
70 on Thursday, there is the potential for heat indices over 100.
Remaining dry through at least Wed with a chc for afternoon
thunderstorms on Thursday. .

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 235 AM EDT Saturday...

High pressure centered off the New England was leading to light
E/ESE flow at area terminals early this morning. As a result,
stratus and lower SC were developing over portions of the
region. Guidance continues to favor low-end MVFR, but cannot
rule out patchy pockets of IFR stratus, esply in/near central
VA (including RIC) until around 12Z this morning. Not expecting
much in the way of VSBY restrictions. A few showers are also
possible at ECG through this morning. For this aftn, mainly dry
conditions expected though a very brief shower or storm is
possible at any terminal. SCT CU again redevelops with a 7-12
kt S or SE wind.

Mainly dry conditions continue into tonight, with just an isolated
threat of a shower or storm. Sctd to numerous showers/tstms are
likely Sun aftn through Sun night, some of which could be strong
to severe. High pressure and drier conditions return for later
Mon morning through Tue.

&&

.MARINE...
As of 335 AM EDT Friday...

Key messages:

- A High Rip Risk for eastern shore (VA/MD) beaches today, with
  moderate Rip Risk for SE VA & NE NC. Moderate Rip for all
  beaches Sunday.

- Generally sub-SCA conditions with periods of breezy
  onshore/southerly winds today. A brief period of SCA level
  winds is expected in the bay late this afternoon and this
  evening, and a Small Craft Advisory is in effect during this
  period.

- A period of SCA conditions is very likely for most of the
  waters on Monday with northerly winds behind a cold front.

1024+ mb sfc high pressure just offshore of the Delmarva remains
in control of conditions across the region, with E-SE winds
10-15 kt this morning. Seas are 3-4 ft, with waves 1-2 ft.
Have added a High Rip Risk for this morning for eastern shore
beaches. E-NE swell 3-4 feet and 9 seconds persists this
morning, and with the shore-normal component to wave energy,
poses an elevated threat for rip currents, especially around low
tide between 8-10 this morning. High pressure slides farther
offshore today, allowing the front to the south to lift back
north as a warm front. Resultant low-level flow turns around to
the SSE this afternoon. As the NE swell weakens and SE winds
and E-SE swell becomes more dominant this afternoon, it is
possible that Rip Risk could ease a bit. For now though, High
Rip Risk for northern beaches today, and a Moderate Rip Risk for
SE VA/NE NC beaches. Moderate Rip Risk for all beaches Sunday.

A Small Craft Advisory has also been issued for late this
afternoon into the evening for the Ches Bay, with tightening
pressure gradient allowing SSE winds to increase to ~15-20 kt.
Local wind probs show a 40- 70% chc of sustained 18 kt winds
between 6 PM Sat - 2 AM EDT Sun (highest in the mid/upper bay
with some channeling effects). Winds become SSW and diminish to
10-15 kt after midnight tonight/early Sunday, with winds
remaining SSW through Sunday afternoon.

A decently strong summer cold front looks to approach the area
Sunday before crossing the waters from NW-SE between 2-10 AM
late Sunday night/early Monday morning. Scattered to numerous
tstms are expected Sun aftn into Sun night, which will likely
necessitate a few rounds of SMWs. Damaging winds will be the
main threat, with a few of the storms capable of producing
large hail and W-NW wind gusts to ~50 kt. Sub-SCA winds prevail
outside of any storms from Sun- late Sun evening. However,
there will be decent cool/dry advection following the cold FROPA
Monday morning into early afternoon. N winds to increase to ~20
kt (with frequent gusts around or just above 25 kt). SCA probs
are AOA 80% for most of the marine area late Sun night through
midday Monday and another round of SCAs are likely be needed for
all of the Ches Bay, Lower James, Sound and quite possibly for
the upper rivers/coastal waters.

Seas generally 3-4 ft this weekend with 1-3 ft waves. Seas
could build to 5 ft S of Cape Charles on Monday following the
cold FROPA (with 3-4 ft waves). Sub- SCA waves and seas are
expected from Mon night through the middle of next week, as
light return flow develops, with afternoon sea-breeze
circulations likely prevailing for the mid week period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 1 AM EDT
     Sunday for ANZ630>632-634.

&&

SYNOPSIS...TMG
NEAR TERM...AM/SW
SHORT TERM...AM
LONG TERM...AM
AVIATION...TMG
MARINE...ERI/MAM
Hazardous weather outlook, Jun 28, 5:20 PM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
520 PM EDT Fri Jun 28 2024

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-292130-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
520 PM EDT Fri Jun 28 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat returns this weekend with high temperatures in the lower to
mid 90s. Sunday will likely be the hottest day with heat indices of
103 to 108 degrees.

In addition, there is a risk for severe thunderstorms Sunday
afternoon through early Sunday night. Any storm could produce
damaging winds, though isolated large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

MDZ025-NCZ102-VAZ098>100-292130-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
520 PM EDT Fri Jun 28 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heat returns this weekend with high temperatures in the lower 90s.
Sunday will likely be the hottest day with heat indices of 100 to 105
degrees.

In addition, there is a risk for severe thunderstorms Sunday
afternoon through early Sunday night. Any storm could produce
damaging winds, though isolated large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:25 AM EDTSmall Craft AdvisoryAKQ24 hr
Jun 29, 3:05 PM EDTHeat AdvisoryAKQAmelia, Brunswick, Charles City, Chesterfield, Dinwiddie, Essex and 31 more27 hr

Nearby

Beach Hazards Statements in Virginia, 2024Beach Hazards Statements in Maryland, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.